Tennessee, 2005

Damaging Wind in Tennessee, July 31, 2005

July 31, 2005 · NWS MRX · 1 event in 1 county or zone

A tree was reported down at 825 Adler Branch Road.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

A tree was reported down at 825 Adler Branch Road.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Jul 31, 1:54 PM EST, 3 hours 26 minutes earlier.

Area forecast discussion, Jul 31, 1:54 PM EST, 3 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
254 PM EDT SUN JUL 31 2005

.SHORT TERM...(TONIGHT THROUGH SUNDAY)...SHOWERS AND THUNDERSTORMS
CURRENTLY SCATTERED ACROSS THE EASTERN MOUNTAINS AND WIDELY
SCATTERED ACROSS THE SOUTHERN PLATEAU. ISOLATED SHOWERS AND STORMS
WERE LOCATED ACROSS SW VA AND A FEW ALONG THE NORTHERN PLATEAU. NOT
MUCH CHANGE TO THE CURRENT FORECAST EXPECT TO LOWER POPS SLIGHTLY IN
THE CHA AREA FROM 50 TO 40 PERCENT EARLY. WITH STORMS MOVING SLOWLY
SOUTHWEST IT LOOKS LIKE THE BEST COVERAGE WILL BE ACROSS THE
SOUTHERN THIRD OF THE FORECAST AREA. DRIER AIR THAT WAS LOCATED TO
THE WEST HAS BEEN REPLACED BY MORE HUMID CONDITIONS. DEWPOINT
BOUNDARY HAS SHIFTED NORTH FROM SOUTHERN WV ACROSS CENTRAL KY TO
SOUTHERN MO. STRONG UPPER RIDGE CONTINUES OVER THE WESTERN AND SOUTH
CENTRAL STATES WITH WEAK TROUGHING OVER THE NORTHEAST. THE BERMUDA
HIGH REMAINS OFF THE SOUTHEAST COAST. SURFACE HIGH LIES OVER THE
EASTERN GREAT LAKES AND MOST OF THE OHIO VALLEY. A WEAKNESS WILL
CONTINUE BETWEEN THE BERMUDA HIGH AND RIDGE TO THE WEST AND CONTINUE
TO BRING MOISTURE INTO THE FORECAST AREA AS LIFT OCCURS NEAR THE
MOUNTAINS DURING THE HEATING OF THE DAY FORMING SHOWERS AND
THUNDERSTORMS AND THEN MOVES THEM WEST TO SOUTHWEST INTO THE VALLEYS
OR IN OTHER WORDS ABOUT THE SAME AS YESTERDAYS ACTIVITY. LOCALIZED
HEAVY RAINFALL AND A FEW STRONG STORMS WILL BE POSSIBLE.

.LONG TERM...(MONDAY NIGHT THROUGH SUNDAY)...MED RANGE MODELS SHOWED RIDING
BUILDING INTO THE CENTRAL APPALACHIANS EARLY WEEK WITH SOME DRYING TAKING
PLACE INITIALLY ACROSS SOUTHWEST VIRGINIA AND NORTHEAST TENNESSEE.
ALSO...EASTERLY WINDS ON THE BOTTOM OF THE CENTRAL APPALACHIAN HIGH
WILL PRODUCE WEAK DOWNSLOPE WINDS INTO THE NORTH AND CENTRAL VALLEY. END
RESULT WILL BE MINIMAL CHANCES OF AFTERNOON/EVENING CONVECTION FOR
TRI AND TYS AREAS THROUGH WEDNESDAY. BEST CHANCES OF CONVECTION WILL
BE ACROSS THE SOUTH...FAR EASTERN TENNESSEE MOUNTAINS (GENERALLY
SMOKYS SOUTHWARD)...AND PLATEAU WHERE MOISTURE WILL BE A LITTLE
DEEPER AND SOME UPSLOPE FLOW IS ANTICIPATED.

FOR LATE FRIDAY INTO NEXT WEEKEND...MODELS HINT OF A WEAK/DISSIPATING
FRONT MOVING INTO THE FORECAST AREA WITH INCREASING PWS. WILL
INCREASE POPS TO CHANCE AREA-WIDE FOR SATURDAY AND SUNDAY.
HOWEVER...CONFIDENCE OF FRONT MAKING IT INTO THE REGION LOW GIVEN
TIME OF THE YEAR.

AS FOR TEMPERATURES...MORE SEASONAL HIGHS AND LOWS ANTICIPATED. DOWNSLOPE
INTO THE NORTHERN HALF OF THE GREAT TENNESSEE VALLEY WILL ADD A FEW
DEGREES.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             71  88  71  88 /  30  30  30  30
KNOXVILLE MCGHEE TYSON AIRPORT, TN  70  88  69  88 /  30  20  20  20
OAK RIDGE, TN                       69  88  69  89 /  30  20  20  20
TRI CITIES AIRPORT, TN              66  86  63  87 /  30  20  10  10

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC......NONE.
TN......NONE.
VA......NONE.

&&

TD/DH
Hazardous weather outlook, Jul 31, 4:08 AM EST, 13 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
508 AM EDT SUN JUL 31 2005

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-011000-
ANDERSON-BLEDSOE-BLOUNT SMOKY MTN-BRADLEY-CAMPBELL-CHEROKEE-
CLAIBORNE-CLAY-COCKE SMOKY MTN-EAST POLK-GRAINGER-HAMBLEN-HAMILTON-
HANCOCK-HAWKINS-JEFFERSON-JOHNSON-KNOX-LEE-LOUDON-MARION-MCMINN-
MEIGS-MORGAN-NORTH SEVIER-NORTHWEST CARTER-NORTHWEST COCKE-
NORTHWEST GREENE-NORTHWEST MONROE-NW BLOUNT-RHEA-ROANE-RUSSELL-
SCOTT TN-SCOTT VA-SEQUATCHIE-SEVIER SMOKY MTN-SOUTHEAST CARTER-
SOUTHEAST GREENE-SOUTHEAST MONROE-SULLIVAN-UNICOI-UNION-
WASHINGTON TN-WASHINGTON VA-WEST POLK-WISE-
508 AM EDT (408 AM CDT) SUN JUL 31 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST
VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA.

.DAY ONE (TODAY AND TONIGHT)...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN (MONDAY THROUGH SATURDAY)...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

PLEASE STAY TUNED TO NOAA WEATHER RADIO OR VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/MRX.

The radar

The Knoxville radar (KMRX), 37 km away, was scanning. The volume nearest the first event began at 22:21 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Sevier

When
July 31, 5:20 PM EST
Where
Sevier County, Sevierville
Measured
55 kt (63 mph) estimated gust
Property damage
$3,000
Reported by
LAW ENFORCEMENT
Coordinates
35.867, -83.567

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2005Every state in 2005This day in weather historyWarnings in Tennessee, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5465631.